Nicorandil and GI ulceration

Nicorandil (Ikorel), indicated for the prevention and treatment of angina, is associated with a risk of gastrointestinal ulceration, including perianal ulceration, according to a recent safety update from the MHRA.

Mouth ulceration has long been a recognised adverse effect of nicorandil, however healthcare professionals should now consider nicorandil treatment as a possible cause in patients with symptoms of gastrointestinal ulceration.

The ulceration can be severe and, in a few patients, has led to perforation. Ulcers are refractory to treatment and only respond to withdrawal of nicorandil. Withdrawal should take place only under the supervision of a cardiologist.

Further information: MHRA


Have you registered with us yet?

Register now to enjoy more articles and free email bulletins

Register
Already registered?
Sign in

Register or Subscribe to MIMS

GPs can get MIMS print & online and GPonline for free when they register online – take 2 minutes, and make sure you get your free MIMS access! If you're not a GP, you can subscribe to MIMS for full access.

Register or subscribe

MIMS bulletins

News and updates straight to your inbox.

Prescribing Update: Fortnightly news bulletin
Alert:
Urgent prescribing updates
Spotlight: Disease-themed monthly round-up

Sign me up

MIMS Dermatology

Read the latest issue online exclusively on MIMS Learning.

Read MIMS Dermatology

MIMS Adviser

Especially created for prescribing influencers.

Request free copy

Mobile apps

MIMS: access the full drug database and quick-reference tables on the go

MIMS Diagnosis and Management: concise information on signs and symptoms, investigations and diseases